Alert archive / New Mexico / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 218, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 16, 2008, 3:00 PM MDT for Lincoln County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2008, 3:00 PM MDT (21:00 UTC)
- Expired
- Aug 16, 2008, 3:39 PM MDT
- In force
- 39 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
County Lincoln County, NM
The radar
The Holloman AFB radar (KHDX), 96 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 9.0 hours before the alert went out and 364 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 634 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 134 m²/s²
- 0-3 km storm-relative helicity
- 203 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.8
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:49 PM MDT, 11 minutes earlier.
Area forecast discussion, Aug 16, 2:49 PM MDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 249 PM MDT SAT AUG 16 2008 .DISCUSSION... IN THE SHORT TERM (TONIGHT-MONDAY)...MODEL CONSENSUS IS GOOD ON THE 578H5 CUTOFF LOW OVER NORTHEAST COLORADO. NAM...GFS...ECMWF ALL FORECAST THE UPPER LOW TO MOVE SLOWLY SOUTHEAST THROUGH COLORADO INTO NORTHEAST NEW MEXICO AND THE TEXAS/OKLAHOMA PANHANDLES BY MONDAY MORNING. THIS DYNAMIC COLD UPPER LOW GENERATED A DUSTING SNOWFALL AT THE I-70 EISENHOWER TUNNEL IN COLORADO THIS MORNING. AS THIS UPPER LOW WILL ONCE AGAIN PROVIDE THE GEOSTROPHIC DYNAMICS TO TRIGGER STRONG STORMS THROUGH EASTERN NEW MEXICO...WITH A FOCUS ON ON THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN FROM THE SANGRE DE CRISTOS TO THE SACRAMENTOS. EXPECT STORMS TO ONCE AGAIN FIRE ALONG THE EAST SLOPES THEN MOVE OUT INTO THE PLAINS. A FLASH FLOOD WATCH IS IN PLACE UNTIL LATE THIS EVENING...GIVEN THE EXPECTED HEAVY RAINFALL ACROSS EASTERN PLAINS. THE WESTERN MOUNTAINS WILL ALSO SEE SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING AS AMPLE BOUNDARY LAYER MOISTURE HAS PENETRATED TO THE CONTINENTAL DIVIDE ON A MODERATE EASTERLY SURFACE FLOW. ONCE AGAIN...AN ENHANCED WESTERLY UPPER LEVEL FLOW WILL GENERATE GRAVITY WAVES IN THE LEE OF OUR NORTH-SOUTH EXTENDING CENTRAL MOUNTAINS...FURTHER ENHANCING INSTABILITY AND PROVIDING A TRIGGER MODE FOR INITIATING STRONG CONVECTION...THIS AFTERNOON AND EVENING AS WELL AS TOMORROW. GIVEN THE CONTINUED THREAT FOR HEAVY RAIN...EXCEEDING 1 TO 2 INCHES AN HOUR...FOR THIS AFTERNOON...WE HAVE CONTINUED THE FLASH FLOOD WATCH. ABQ 12Z PWAT IS UP TO 1.03 INCHES....EPZ IS 1.36 INCHES. ABQ 12Z MEX/MET POP GUIDANCE INDICATES 75/47 POP TODAY 84/52 POP SUNDAY AND 39/27 POP MONDAY. MAY HAVE TO EXTEND THE FLASH FLOOD WATCH INTO SUNDAY. EXPECT ANOTHER AFTERNOON AND EVENING OF ACTIVE CONVECTIVE WEATHER WITH NUMEROUS SHOWERS AND THUNDERSTORMS..ACROSS EASTERN NEW MEXICO AND THE HIGHER TERRAIN IN THE WEST. ON SUNDAY... WITH THE UPPER LOW NEAR OK-TX PANHANDLES THE BULK OF THE CONVECTIVE ACTIVITY WILL SHIFT TO THE EAST INTO WEST TEXAS. HOWEVER...EXPECT SUFFICIENT MOISTURE AND INSTABILITY TO REMAIN FOR ANOTHER ROUND OF CONVECTION ON MONDAY...ALTHOUGH IT SHOULD NOT BE AS WIDESPREAD. SNOW FLURRIES WITH A LIGHT DUSTING OF SNOW IS POSSIBLE AROUND 12,000 FEET IN THE SANGRE DE CRISTO MOUNTAINS EARLY MONDAY MORNING AS THE COLD UPPER LOW TRAVERSES NORTHEAST NEW MEXICO. IN THE LONG TERM (MONDAY NIGHT-SATURDAY)...THE 500 MB CUTOFF UPPER LOW CONTINUE TO DRIFT EAST TOWARDS NORTHEAST TEXAS BY WEDNESDAY AS A HIGH PRESSURE RIDGE BUILDS INTO NEW MEXICO FROM THE WEST THROUGH THURSDAY. THE DRIER AIR MASS FROM THE WEST WILL BRING A RETURN TO MOSTLY SUNNY SKIES AND LIMIT CONVECTIVE ACTIVITY TO HIGHER TERRAIN. ON FRIDAY AND SATURDAY...HIGH PRESSURE RIDGE PERSISTS IN PLACE OVER NEW MEXICO AND BUILDS AS A LONG WAVE TROUGH TRAVERSES FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS. THURSDAY THROUGH SATURDAY...MAX/MIN TEMPS AND POPS RETURN TO CLIMATE NORMS. BENNETT && .AVIATION... WIDESPREAD SHOWERS AND THUNDERSTORMS WILL BE THE RULE OVER CENTRAL AND EASTERN NEW MEXICO TODAY...WITH LESSER ACTIVITY WITHIN THE FOUR CORNERS REGION. MANY OF THESE STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...HEAVY RAINFALL AND FREQUENT LIGHTNING. STORMS WITHIN THE RIO GRANDE VALLEY EARLY THIS AFTERNOON ARE ALREADY EXHIBITING MICROBURST CHARACTERISTICS. AS THUNDERSTORMS TRACK EAST ACROSS THE REGION...THEY COULD PRODUCE MVFR CONDITIONS. ANTICIPATE WIDESPREAD IFR/LIFR VIS/CIGS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN THIS EVENING/OVERNIGHT...WITH SOME OF THIS ACTIVITY TRYING TO MOVE INTO THE UPPER RIO GRANDE VALLEY. EAST CANYON WINDS WILL DEVELOP AGAIN... WITH SPEEDS RANGING FROM 15 TO 25 KNOTS WITH GUSTS UP TO 35 KNOTS. DO NOT ANTICIPATE AN AWW ISSUANCE TONIGHT...BUT EVENING SHIFT WILL NEED TO MONITOR SITUATION CLOSELY. RESTRICTING CONDITIONS SHOULD BE SLOW TO ERODE TOMORROW MORNING/EARLY AFTERNOON. NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. DPORTER && .FIRE WEATHER... COOLER READINGS AND HIGHER HUMIDITIES ARE PROGGED ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN FOR THE NEXT COUPLE OF DAYS AS AN UPPER LEVEL LOW SLOWLY TRACKS FROM SOUTHWEST CO TOWARD WEST CENTRAL TX. WIDESPREAD WETTING RAINS ARE ANTICIPATED THIS AFTERNOON AND EVENING ACROSS MUCH OF THE FORECAST AREA...THOUGH LESSER ACTIVITY WITHIN THE NW ZONES. FOR SUNDAY/MONDAY...THUNDERSTORMS PRODUCING HEAVY RAINFALL WILL BE FOCUSED OVER EASTERN NM AS DRIER AIR FILTERS INTO THE WEST... ULTIMATELY REDUCING THE CHANCES FOR SIGNIFICANT PRECIPITATION WEST OF THE CENTRAL MTN CHAIN. SOME UNCERTAINTY STILL EXISTS ON WHEN THE UPPER LOW WILL DEPART TX...ALTHOUGH IT DOES APPEAR THAT THE THREAT FOR WIDESPREAD PRECIPITATION IN ERN NM SHOULD GRADUALLY DIMINISH BY MID-WEEK. DPORTER DPORTER && .PRELIMINARY POINT TEMPS/POPS... FARMINGTON...................... 57 87 54 91 / 30 10 5 5 GALLUP.......................... 53 85 48 86 / 30 10 5 5 GRANTS.......................... 53 85 48 86 / 40 10 10 10 GLENWOOD........................ 60 89 57 91 / 40 20 20 20 CHAMA........................... 40 72 38 78 / 40 20 20 10 LOS ALAMOS...................... 47 75 46 79 / 50 30 20 20 RED RIVER....................... 38 63 34 68 / 60 50 40 30 TAOS............................ 46 74 44 80 / 50 50 30 20 SANTA FE........................ 52 77 50 80 / 60 50 30 30 SANTA FE AIRPORT................ 53 79 51 82 / 50 40 30 20 ESPANOLA........................ 50 82 50 83 / 50 30 30 20 ALBUQUERQUE HEIGHTS............. 63 84 61 87 / 50 30 30 20 ALBUQUERQUE VALLEY.............. 61 86 57 88 / 50 30 20 20 ALBUQUERQUE FOOTHILLS........... 59 83 55 85 / 50 30 30 20 ALBUQUERQUE WEST MESA........... 61 85 58 87 / 50 30 20 10 SOCORRO......................... 60 87 57 88 / 50 20 30 20 SANDIA PARK/CEDAR CREST......... 48 76 43 78 / 50 30 30 20 MORIARTY/ESTANCIA............... 52 80 49 82 / 60 40 30 30 CARRIZOZO....................... 56 82 53 83 / 50 30 40 30 RUIDOSO......................... 51 73 47 74 / 50 40 40 30 RATON........................... 49 69 46 76 / 60 60 40 30 LAS VEGAS....................... 47 71 46 76 / 60 60 40 30 ROY............................. 54 70 52 75 / 70 60 50 30 CLAYTON......................... 53 69 52 75 / 70 60 60 30 SANTA ROSA...................... 55 78 53 83 / 70 50 50 30 TUCUMCARI....................... 57 76 55 80 / 70 60 60 40 FORT SUMNER..................... 58 79 59 82 / 70 50 60 30 CLOVIS.......................... 59 76 57 80 / 70 50 60 40 PORTALES........................ 58 77 58 81 / 70 50 60 40 ROSWELL......................... 64 82 62 84 / 70 40 50 30 && .ABQ WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES... NMZ004>007-010>013-016>021-026. && 01/46
Hazardous weather outlook, Aug 16, 6:00 AM MDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 600 AM MDT SAT AUG 16 2008 NMZ001>021-026-171200- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS- CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY- FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY- HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- LOWER RIO GRANDE VALLEY- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS- NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY- ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS- SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY- WEST CENTRAL MOUNTAINS- 600 AM MDT SAT AUG 16 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS MUCH OF NORTHERN AND CENTRAL NEW MEXICO. THESE STORMS WILL BE CAPABLE OF SMALL HAIL AND GUSTY WINDS...HOWEVER...AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT. IN ADDITION...A FLASH FLOOD WATCH IS IN EFFECT UNTIL LATE TONIGHT FOR AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN. PLEASE SEE THE FLASH FLOOD WATCH PRODUCT FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG STORMS ARE POSSIBLE AGAIN SUNDAY AFTERNOON AND EVENING ACROSS THE EASTERN PLAINS. THESE STORMS WILL BE CAPABLE OF HEAVY RAIN...SMALL HAIL AND GUSTY WINDS...THOUGH AN ISOLATED SEVERE STORM CAN NOT BE RULED OUT. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING TO THEIR LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE AT 1.888.386.7637. 34
In the hours before
Special weather statement, Aug 16, 1:51 PM MDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 151 PM MDT SAT AUG 16 2008 NMZ009-010-162015- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 151 PM MDT SAT AUG 16 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHWEST BERNALILLO AND FAR SOUTHERN SANDOVAL COUNTIES... AT 147 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER NEAR EXTREME NORTHWESTERN ALBUQUERQUE. MOVEMENT WAS EAST AT 13 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALAMEDA...CARNUEL... CORRALES...LOS RANCHOS DE ALBUQUERQUE...NORTH VALLEY...SOUTHERN RIO RANCHO AND PARADISE HILLS. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE ROADWAYS AS THIS STORM MOVES THROUGH THE AREA.
Special weather statement, Aug 16, 2:14 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 214 PM MDT SAT AUG 16 2008 NMZ009-010-162100- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SANDIA/MANZANO MOUNTAINS- 214 PM MDT SAT AUG 16 2008 ...STRONG THUNDERSTORMS MOVING OVER BERNALILLO COUNTY... AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED OVER WESTERN SECTIONS OF THE ALBUQUERQUE METRO AREA. THESE STORMS ARE CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER...AND BRIEF HEAVY RAIN. MOVEMENT WAS EAST AT 13 MPH. MUCH OF THE ALBUQUERQUE METRO AREA WILL BE AFFECTED BY THESE STORMS THROUGH 300 PM MDT. MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE AREA.
Special weather statement, Aug 16, 2:18 PM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 218 PM MDT SAT AUG 16 2008 NMZ002-008-162100- NORTHWEST MOUNTAINS INCLUDING JEMEZ-WEST CENTRAL MOUNTAINS- 218 PM MDT SAT AUG 16 2008 ...STRONG THUNDERSTORM MOVING OVER EAST CENTRAL MCKINLEY COUNTY... AT 213 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH...HAIL UP TO ONE HALF INCH IN DIAMETER AND BRIEF HEAVY RAIN 22 MILES SOUTHWEST OF TORREON NAVAJO MISSION. MOVEMENT WAS EAST AT 13 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL WEST CENTRAL SANDOVAL COUNTY AND RURAL EAST CENTRAL MCKINLEY COUNTY. HEAVY RAINS WILL CAUSE WATER TO POND ON ROADS AND IN LOW SPOTS. FAST RUNNING WATER WILL QUICKLY FILL ARROYOS AND DITCHES.
Special weather statement, Aug 16, 2:42 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 242 PM MDT SAT AUG 16 2008 NMZ002-162145- NORTHWEST MOUNTAINS INCLUDING JEMEZ- 242 PM MDT SAT AUG 16 2008 ...STRONG THUNDERSTORM MOVING OVER NORTHERN RIO ARRIBA COUNTY... AT 238 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF DULCE. MOVEMENT WAS EAST AT 13 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE LUMBERTON AND MONERO. THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:06 PM MDT | Tornado Warning | ABQ | Torrance, Valencia | 39 min |
| Aug 15, 6:27 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Torrance | 63 min |
| Aug 15, 6:35 PM MDT | Severe Thunderstorm Warning | ABQ | San Miguel, Santa Fe | 55 min |
| Aug 15, 6:46 PM MDT | Tornado Warning | ABQ | Torrance | 26 min |
| Aug 15, 7:00 PM MDT | Severe Thunderstorm Warning | ABQ | Colfax, Harding, Union | 60 min |
| Aug 15, 7:19 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro, Torrance | 56 min |
| Aug 15, 7:48 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, Union | 57 min |
| Aug 15, 8:14 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln, Socorro | 24 min |
| Aug 15, 8:45 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel, Union | 60 min |
| Aug 15, 9:47 PM MDT | Severe Thunderstorm Warning | ABQ | Harding, Quay, San Miguel | 58 min |
| Aug 15, 11:19 PM MDT | Areal Flood Advisory | ABQ | Chaves | 86 min |
| Aug 15, 11:25 PM MDT | Areal Flood Advisory | ABQ | Curry, Quay | 80 min |
| Aug 15, 11:55 PM MDT | Areal Flood Advisory | ABQ | Chaves | 95 min |
| Aug 16, 1:10 AM MDT | Areal Flood Advisory | ABQ | Chaves, Curry, Roosevelt | 110 min |
| Aug 16, 2:07 AM MDT | Areal Flood Advisory | ABQ | Chaves | 113 min |
| Aug 16, 3:15 AM MDT | Areal Flood Advisory | ABQ | Chaves | 3 hr |
| Aug 16, 4:46 AM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval, Santa Fe, Taos | 119 min |
| Aug 16, 6:18 AM MDT | Areal Flood Advisory | ABQ | Chaves | 117 min |
| Aug 16, 2:36 PM MDT | Areal Flood Advisory | ABQ | Chaves | 114 min |
| Aug 16, 2:50 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 85 min |
| Aug 16, 3:23 PM MDT | Severe Thunderstorm Warning | ABQ | Bernalillo, Santa Fe, Torrance | 37 min |
| Aug 16, 3:43 PM MDT | Areal Flood Advisory | ABQ | Torrance | 92 min |
| Aug 16, 3:45 PM MDT | Severe Thunderstorm Warning | ABQ | McKinley, Sandoval | 60 min |
| Aug 16, 4:03 PM MDT | Severe Thunderstorm Warning | ABQ | Taos | 57 min |
| Aug 16, 5:05 PM MDT | Areal Flood Advisory | ABQ | Socorro | 115 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.